Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 31, 2017, 4:52 PM EDT for Davidson County, Guilford County, Randolph County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 4:52 PM EDT (20:52 UTC)
- Expired
- May 31, 2017, 5:16 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Guilford County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:56 PM EDT | TSTM WND DMG | 6 Wnw Lexington, NC | FOUR TREES DOWN ON OLD US HWY 64 IN THE REEDS CROSSROADS COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WUUS52 KRAH 312052
SVRRAH
NCC057-081-151-312130-
/O.NEW.KRAH.SV.W.0087.170531T2052Z-170531T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
452 PM EDT WED MAY 31 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northern Davidson County in central North Carolina...
Northwestern Randolph County in central North Carolina...
Southwestern Guilford County in central North Carolina...
* Until 530 PM EDT
* At 452 PM EDT, a severe thunderstorm was located near Lexington,
moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to roofs, siding, and trees.
* Locations impacted include...
High Point, Lexington, Thomasville, Archdale, Trinity, Arcadia,
Gordontown and Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
&&
LAT...LON 3585 8042 3584 8040 3585 8038 3587 8039
3588 8041 3589 8041 3589 8037 3595 8037
3601 7995 3573 7998 3579 8042
TIME...MOT...LOC 2052Z 266DEG 25KT 3586 8032
HAIL...0.88IN
WIND...60MPH
$$
WSS2 follow-up statements
884
WWUS52 KRAH 312104
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
504 PM EDT WED MAY 31 2017
NCC057-081-151-312130-
/O.CON.KRAH.SV.W.0087.000000T0000Z-170531T2130Z/
Davidson NC-Randolph NC-Guilford NC-
504 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN DAVIDSON...NORTHWESTERN RANDOLPH AND SOUTHWESTERN
GUILFORD COUNTIES...
At 503 PM EDT, a severe thunderstorm was located near Lexington,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to roofs, siding, and trees.
Locations impacted include...
High Point, Lexington, Thomasville, Archdale, Trinity, Arcadia,
Gordontown and Welcome. This storm will cross I-85 near or just
south of Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3583 8034 3586 8032 3590 8031 3596 8031
3601 7995 3573 7998 3578 8034
TIME...MOT...LOC 2103Z 266DEG 25KT 3587 8022
HAIL...0.75IN
WIND...60MPH
$$
WSS394
WWUS52 KRAH 312116
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
516 PM EDT WED MAY 31 2017
NCC057-081-151-312125-
/O.CAN.KRAH.SV.W.0087.000000T0000Z-170531T2130Z/
Davidson NC-Randolph NC-Guilford NC-
516 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3583 8034 3586 8032 3590 8031 3596 8031
3601 7995 3573 7998 3578 8034
TIME...MOT...LOC 2112Z 266DEG 25KT 3588 8011
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 31, 3:50 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 350 PM EDT Wed May 31 2017 .SYNOPSIS... A cold front will move southeast across NC tonight and early Thursday. High pressure will build into the Ohio Valley and Mid Atlantic on Thursday and Friday. && .NEAR TERM /THROUGH THURSDAY/... As of 315 PM Wednesday... Latest surface analysis shows a surface boundary extending west and southwest from near Elizabeth City into central NC and then southwest to near Charlotte. Behind the boundary, dew points have fallen into the upper 50s. South of the boundary, dew points are in the upper 60s to lower 70s with a light southwest wind. Another cold front was approaching the western Appalachians. The 12Z upper air analysis shows a fairly unidirectional southwesterly flow with a broad upper- level trough over the Great Lakes region. The stronger flow aloft, as noted by 40+kt winds at 500 hPa have retreated north a bit to near the NC/VA border with the main jet core located across the eastern OH valley. The airmass across central NC is drier than yesterday at this time with PW values ranging from near 1.1 in the Triad to around 1.4 in the Coastal Plain. Widely scattered to scattered convection has developed this afternoon in three primary areas across the region. In the RAH CWA, convection was developing near and ahead of the surface boundary across the eastern Piedmont, the Sandhills and Coastal Plain. These storms have produced a some hail up to the size of quarters. Two additional broken bands of convection have developed to the west, the first on the ridges of the southern Appalachians and the other just ahead of the front in KY, WV, and VA. These areas of convection will shift east and southeast during the evening and gradually wane with the loss of heating but not before bringing a chance of convection to our area. Still expect the best coverage and intensity to the convection will be across the east ahead of the boundary, in deeper moisture and in greater instability with MLCAPE values ranging between 1000 and 1500 J/Kg this afternoon with much weaker instability to the west. The low and especially mid- level flow is rather robust supporting 0-6km bulk shear values of 30-35kts across the south and 40-45kts near the VA/NC border. Not surprisingly, SPC has placed much of the area in a marginal risk for severe storms. Additional strong to severe storms are possible this afternoon and early evening, mainly across the east and especially where the overlap of the best MLCAPE and shear is present across the eastern Piedmont and Coastal Plain. Sct convection will gradually subside late this evening and overnight, ending in the west and Northwest first and the east last well after midnight. Lows tonight will range in the lower to mid 60s. The front will clear the RAH CWA very late tonight toward daybreak Thursday morning. With a drier airmass moving into the region expect partly to mostly sunny skies. Dew points will fall and mix into the mid to upper 50s by Thursday afternoon with high temperatures in the 84 to 90 range. -Blaes && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 350 PM Wednesday... Rather tranquil weather pattern Thu night through Friday night as deep upper level low over northern New England gradually pulls away to the east-northeast. This will allow upper heights to recover somewhat, placing central NC on the southern edge of the main nw flow axis. Any perturbations in this flow may be accompanied by a weaken cluster of convection which may brush our far northern counties overnight Friday night. Daytime temperatures will average close to norm while nighttime temperatures will gradually become above normal due to an increasingly moist air mass. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 350 PM Wednesday... Probability of unsettled weather increases through the weekend as a series of upper level disturbances in the nw flow aloft crosses overhead. An amplifying s/w approaching from the northwest will enhance the convective coverage late Sunday into Monday, with a frontal passage probable Monday night. Cannot rule out the potential for a few severe storms Monday thanks to kinematics but low level instability may inhibit storm severity. Presence of mid/upper level trough along the eastern seaboard will result in a period of below normal temperatures across central NC Tue/Wed. A lingering shower/storm may still occur early tuesday with present indicators suggesting dry weather for most of tuesday into Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 225 PM Wednesday... A weak surface boundary stretched across central NC from northeast to southwest this afternoon while a stronger cold front approaching the western Appalachians this afternoon will move southeast across central NC late tonight. These features will produce scattered showers and thunderstorms this afternoon and evening. The strongest storms will likely be across the Sandhills and Coastal Plain possibly impacting the KFAY and KRWI terminals, but confidence is limited so will avoid inclusion of thunder in the TAFs for now and just noted heavier showers. Convection will gradually wane overnight with the loss of heating and limited upper air support. VFR conditions will predominate through the TAF period with a SCT-BKN cloud layer between 5-8kft through the overnight hours. Light winds, from the north across the northern half of the CWA and the southwest across the southern half, will become light west and southwesterly for much of the overnight before becoming west and northwesterly behind the front around and after daybreak. Looking further ahead... High pressure and fair weather conditions are expected Thursday and Friday. An upper level trough approaches for the weekend into Monday with increasing chances of mainly afternoon and evening showers and thunderstorms. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...WSS LONG TERM...WSS AVIATION...BLAES
Hazardous weather outlook, May 31, 3:27 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 327 PM EDT Wed May 31 2017 NCZ010-011-026>028-040>043-075>078-083>086-088-089-011930- Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson- Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 327 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected this afternoon and evening. A few storms could become severe with hail as big as quarters, wind gusts in excess of 55 MPH, and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038-039-073-074-011930- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Stanly-Montgomery- 327 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A strong thunderstorm or two is possible late this afternoon into this evening. The main hazards are expected to be gusty winds to 40 or 50 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 2:18 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
218 PM EDT WED MAY 31 2017
NCZ075-077-086-088-311900-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
218 PM EDT WED MAY 31 2017
...A strong thunderstorm will affect portions of northeastern
Hoke... southwestern Harnett...east central Moore and northwestern
Cumberland Counties Until 300 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pope AFB, or 10 miles northwest of Fort Bragg,
moving east at 15 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Pineview, Anderson
Creek, Timberlake and Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3516 7925 3528 7924 3530 7918 3532 7910
3534 7889 3508 7892
TIME...MOT...LOC 1818Z 274DEG 11KT 3522 7916
WSSLocal storm report, May 31, 2:30 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 SE ANDERSON CREEK 35.26N 78.90W
05/31/2017 M1.00 INCH HARNETT NC TRAINED SPOTTER
SPOTTER ROPORTED QUARTER SIZE HAIL.
&&
EVENT NUMBER RAH1700552
GIHSpecial weather statement, May 31, 2:50 PM EDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Raleigh NC 250 PM EDT WED MAY 31 2017 NCZ077-088-089-311930- Sampson NC-Harnett NC-Cumberland NC- 250 PM EDT WED MAY 31 2017 ...A strong thunderstorm will affect portions of northwestern Sampson...south central Harnett and northern Cumberland Counties Until 330 PM EDT... At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near Pope AFB, or near Fort Bragg, moving east at 20 mph. Nickel size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Fayetteville, Fort Bragg, Godwin, Pope AFB, Spring Lake, Eastover, Wade, Falcon, Linden and Bonnie Doone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those in the path of this storm should get to a safe shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3510 7902 3527 7901 3524 7854 3501 7858 TIME...MOT...LOC 1848Z 278DEG 19KT 3518 7894 GIH
Special weather statement, May 31, 3:28 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
328 PM EDT WED MAY 31 2017
NCZ088-089-312030-
Sampson NC-Cumberland NC-
328 PM EDT WED MAY 31 2017
...a strong thunderstorm will affect portions of northern Sampson and
northeastern Cumberland Counties Until 430 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 15 miles east of Fayetteville, moving east at 30 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Clinton, Godwin, Eastover, Wade, Salemburg, Turkey, Falcon, Hobbton
and Vander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3506 7886 3525 7883 3523 7825 3522 7824
3521 7818 3520 7816 3513 7816 3512 7817
3509 7817 3508 7816 3497 7815
TIME...MOT...LOC 1928Z 275DEG 25KT 3514 7863
EllisSpecial weather statement, May 31, 3:39 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
339 PM EDT WED MAY 31 2017
NCZ075-077-088-312030-
Harnett NC-Moore NC-Cumberland NC-
339 PM EDT WED MAY 31 2017
...A strong thunderstorm will affect portions of southwestern
Harnett...east central Moore and northwestern Cumberland Counties
Until 430 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pope AFB, or 10 miles northwest of Fort Bragg,
moving east at 10 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Pineview, Anderson
Creek and Timberlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3517 7908 3517 7910 3518 7910 3517 7912
3518 7913 3517 7914 3518 7916 3518 7917
3519 7918 3519 7920 3520 7922 3526 7922
3538 7896 3512 7886
TIME...MOT...LOC 1938Z 248DEG 8KT 3523 7915
GIHSpecial weather statement, May 31, 4:36 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT WED MAY 31 2017
NCZ038-312115-
Davidson NC-
436 PM EDT WED MAY 31 2017
...A strong thunderstorm will affect portions of northern Davidson
County Until 515 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cooleemee, or near Mocksville, moving east at 30 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
High Point, Lexington, Thomasville, Linwood, Arcadia, Welcome and
Gordontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3584 8048 3583 8046 3584 8044 3583 8043
3585 8042 3584 8040 3585 8039 3587 8039
3588 8042 3589 8037 3594 8037 3599 8004
3575 8006 3575 8046 3577 8045 3579 8048
3581 8047 3583 8049
TIME...MOT...LOC 2035Z 267DEG 26KT 3585 8045
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:38 PM EDT | Special Weather Statement | RAH | Forsyth | 52 min |
| May 31, 1:18 PM EDT | Special Weather Statement | RAH | Harnett | 42 min |
| May 31, 1:35 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 40 min |
| May 31, 1:41 PM EDT | Special Weather Statement | RAH | Hoke | 34 min |
| May 31, 2:17 PM EDT | Special Weather Statement | RAH | Cumberland | 58 min |
| May 31, 2:18 PM EDT | Special Weather Statement | RAH | Johnston, Wilson | 57 min |
| May 31, 2:39 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 20 min |
| May 31, 2:50 PM EDT | Special Weather Statement | RAH | Cumberland | 40 min |
| May 31, 3:28 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
| May 31, 3:33 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 42 min |
| May 31, 3:39 PM EDT | Special Weather Statement | RAH | Harnett | 51 min |
| May 31, 3:49 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Moore | 3 hr |
| May 31, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 28 min |
| May 31, 4:36 PM EDT | Special Weather Statement | RAH | Davidson | 39 min |
| May 31, 5:13 PM EDT | Special Weather Statement | RAH | Granville, Person | 47 min |
| May 31, 5:52 PM EDT | Special Weather Statement | RAH | Randolph | 38 min |
| May 31, 6:27 PM EDT | Special Weather Statement | RAH | Montgomery | 48 min |
| May 31, 6:40 PM EDT | Special Weather Statement | RAH | Franklin | 50 min |
| May 31, 7:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.